Skip to Content

If EMT's knew of an existing heart condition, should naloxone not be used?

Responses (1)

Stephen Treloar 5 Mar 2017

Considering that a decent overdose produces profound respiratory depression and as such, progressive brain starvation and brain damage. What is their to lose? By the time he is blue, brain damage is already occurring. Naloxone is not a stimulant in any way so administer it.

Windchimes123 5 Mar 2017

you are so right, Stephen!
Now I voted against EMTs not carrying opioids.
Pain is a symptom. If they are medicated the doctors may be fooled by the decrease in pain when it's an immediate surgical emergency like a ruptured aortic aneurysm.
Overdoses (Naloxone) YES !
Opioids/Pain meds ... NO !
So Stephen...
You going after me on this one?

Stephen Treloar 6 Mar 2017

Not remotely, our EMT's don't carry opiods either, that would put them at unacceptable risk from dodgy types. They use some inhaler thingy here for obvious pain but a drug addict can huff on it till they drop for all the good it will do them. They have zero chance at the hospital ER.

Stephen Treloar 7 Mar 2017

Hi Windchimes, we have been having public advertising about drug and alcohol users as the EMT people here are, too often assaulted by drunks and other drug users.

EMT people are also fantastic and do a brilliant job in some really difficult circumstances.

I liked the examples you used also.

seekingnswers 9 Mar 2017

What if your not sure a person is overdosing? Can the suspected overdose person just be really high and semi conscious ? wake-up / come to after effects where off ? How can you tell ?
In my case brain didn't go without until he had heart attacks longest time between heart attack was 24 minutes (there were 2 more times) He was being kept alive by machines when I last saw him.

Stephen Treloar 11 Mar 2017

Fair call, how do you tell? If you are not sure if is overdose, place the person in the recovery position and call 911. If someone has it under control leave them alone. If you hate them, think before you don't act.

Windchimes123 12 Mar 2017

Hi Seekinganswers,
I'm very sorry you are going through this with someone.
If anyone suspects an overdose, you need to call 911.
Don't think... just do.
If they are still able to talk they may not have gotten to the worst part of the overdose. They eventually go downhill into unconsciousness and then the breathing becomes irregular.
At this point they are not getting enough oxygen to the brain.
Paramedics DO carry the drug necessary to reverse the overdose drug.
Minutes matter!
It's a med that needs to be given frequently because it wakes them up but it doesn't take the drug out of their system. It's called Narcan.
The goal is to get them to the ER and start IVs to clear out the drug from their system. Narcan needs to be given until the person wakes up. They will also watch their breathing because it may require being put on a breathing machine until or if they respond.

Stephen Treloar 13 Mar 2017

Seeking answrs. I don't know if allowed in the USA but due to my tolerance of everyone and almost total non judgement. Maybe you have the option of being a civilian trained and can carry narcan like I do in AU?

Windchimes123 14 Mar 2017

Hi Stephen,
You carry Narcan and give yourself an injection?
I may be wrong but I've never heard of it being done in the US. I can see the benefit of it but the logistics of starting that program would be a nightmare !

Stephen Treloar 14 Mar 2017

Narcan would be totally pointless for personal use and in this case if you know that someone may be at risk (saved 2 different people in 15 years) one can register for for the Narcan. Just 2 x spring loaded, 1 shot injector.

I have not used one once, but I have needed one 3 times (both people lived near me, but one received brain damage and later suicided?) but now, 2 nearby neighbours are drug dealers and the police say they are not easy to pin down (sparing time for donuts I guess).

PS. Windchimes, I don't troll the streets looking for drug addicts but I live on a corner where there 'might' be bad people and I have a reputation for being the good guy (strangers asking for help).

I live at the beach in a place with about 1500 permanent residents.

Windchimes123 14 Mar 2017

Moi ??? Me???
Nevah ! Lol
I cannot visualize you as part of a gang !
You live on the beach?
Don't brag... we have almost 2 feet of fresh fallen snow and can't get out of our driveway !!!
:-( free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions